Advertisement
YOU ARE HERE: LAT HomeCollections

BOOSTER SHOTS: ODDITIES, MUSINGS AND NEWS FROM THE
HEALTH WORLD

Daily acetaminophen use reduces prostate cancer risk by 38%

May 23, 2011|By Thomas H. Maugh II, Los Angeles Times/For the Booster Shots blog
  • Daily use of acetaminophen, such as Tylenol, can reduce the risk of prostate cancer, a new study states.
Daily use of acetaminophen, such as Tylenol, can reduce the risk of prostate… (Scott Olson / Getty Images )

Taking an acetaminophen tablet daily for at least five years reduces the risk of developing prostate cancer by 38%, researchers from the American Cancer Society reported Monday. Using the drug, the best-known form of which is Tylenol, also reduces the risk of the more aggressive form of prostate cancer by 51%, the team reportedin the online version of the journal Cancer Epidemiology Biomarkers and Prevention.

Previous research has shown that daily doses of aspirin and other non-steroidal anti-inflammatory drugs(NSAIDs) can reduce the risk of prostate cancer by a modest amount. Acetaminophen is not considered an NSAID, but it does have anti-inflammatory properties, and researchers speculated that it might also be useful against prostate cancer.

About 192,000 new cases of prostate cancer were diagnosed in the United States in 2010, making it the second-most-common type of cancer in men after lung cancer, according to the National Cancer Institute. About 27,000 men died from it last year.

Epidemiologist Eric Jacobs of the society and his colleagues used data from the Cancer Prevention Study II Nutrition Cohort, which included 78,485 men. Participants answered questionnaires about food consumption and drug use in 1992 and every two years thereafter. During the follow-up period, there were 8,092 cases of prostate cancer, but men who had been using acetaminophen daily for at least five years were less likely to have developed the tumors. Those who took it for shorter periods of time received no benefit.

Jacobs cautioned men that, while use of recommended dosages of the drug is generally safe, overdoses can cause acute liver damage. He speculated that the study might yield insights into other ways in which physicians could interfere with the development of the disease.

Advertisement
Los Angeles Times Articles
|
|
|